Medical Surgical Hepatitis #3

Question

Which nursing interventions is/are appropriate for a client with hepatitis C? Select all that apply.

Answers

  1. Encourage high protein diet
    • Rationale:

      This answer is not correct because dietary teaching for the client with hepatitis C includes a low to moderate (not high) protein diet. This is important due to the liver’s decreased ability to rid the body of ammonia, which is a byproduct of protein. Also, a high calorie, high carbohydrate diet should be encouraged.

  2. Teach avoidance of ETOH
    • Rationale:

      This answer is correct because the client should be taught to avoid substances that cause liver toxicity, such as alcohol (ETOH), acetaminophen, and hepatotoxic antibiotics, such as isoniazid (INH) antibiotics. These substances can worsen liver failure and cause increased side effects of the substances due to the inability to rid the substances from the body.

  3. Promote rest by clustering care
    • Rationale:

      This answer is correct because fatigue is a major symptom of hepatitis C. Since it is a virus, it has flu-like symptoms including fatigue, muscle aches, fever, and headaches. Therefore, the nurse should try to cluster care to promote rest for the client.

  4. Educate avoidance of acetaminophen
    • Rationale:

      This answer is correct because the client should be taught to avoid substances that cause liver toxicity, such as alcohol (ETOH), acetaminophen, and hepatotoxic antibiotics, such as isoniazid (INH) antibiotics. These substances can worsen liver failure and cause increased side effects of the substances due to the inability to rid the substances from the body.

  5. Administer isoniazid (INH) antibiotic daily
    • Rationale:

      This answer is not correct because hepatotoxic antibiotics, such as isoniazid (INH) antibiotics should be avoided. This antibiotic, often used to treat tuberculosis, can worsen liver failure and cause increased toxicity side effects due to the inability to rid the substances from the body.

Overview

Nursing interventions appropriate for the client with hepatitis C include teaching the client to avoid substances that cause liver toxicity, such as alcohol (ETOH), acetaminophen, and hepatotoxic antibiotics, such as isoniazid (INH) antibiotics. Also the client should have a low-moderate intake of protein and nursing care should be clustered to promote client rest.

Explanation

Learning Outcomes

Hepatitis C is a virus that attacks the liver causing inflammation. Since it is a virus, it has flu-like symptoms including fatigue, muscle aches, fever, and headaches. Later in the disease process, symptoms are similar to liver failure because the inflammation can cause similar damage as cirrhosis of the liver. Later stage symptoms of hepatitis C include ascites, jaundice, esophageal varices, and bleeding tendencies. Abnormal laboratory results, including decreased albumin, decreased clotting factors, increased ALT/AST, and cholesterol associated labs occurred as a result of liver failure. Dietary teaching for the client with hepatitis C includes a low to moderate protein, high calorie, high carbohydrate diet. The client should be taught to avoid substances that cause liver toxicity, such as alcohol (ETOH), acetaminophen, and hepatotoxic antibiotics, such as isoniazid (INH) antibiotics. The nurse should be aware of the client’s need to rest and cluster nursing care.

Test Taking Tip

Remembering that hepatitis affects the liver and remembering hepatotoxic substances will help the test-taker choose some correct answers.

Video Rationale